MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER KIT; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER KIT; NRY
Catalog Number 5MAXACE064KIT-A
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/09/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using a penumbra system ace 64 reperfusion catheter (ace 64).During the procedure, the physician advanced other manufacturer's devices and the ace 64 into the patient and attempted to inject saline through the ace 64.However, while injecting saline, the proximal portion of the ace 64 became unraveled.The ace 64 and the other manufacturer's devices were removed from the patient and the procedure was completed using a new ace 64 and other manufacturers'' devices.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the penumbra system ace 64 reperfusion catheter (ace 64) was fractured approximately 11.0 cm from the hub and kinked in multiple locations throughout its length.The ace 64 was returned with a non-penumbra microcatheter inserted through it, with a non-penumbra stent inside the microcatheter.Conclusions: evaluation of the returned devices revealed the ace 64 was fractured and kinked.This damage typically occurs due to improper handling of the ace 64 during use.If the ace 64 is forcefully manipulated against resistance, damage such as this may occur.If saline is injected through an already fractured ace 64, the catheter shaft may further unravel due to the distal segment being pushed away from the proximal segment by saline.Penumbra catheters are 100% visually evaluated during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Correction to section device manufacturer date: 9/23/2015.

Brand Name
PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER KIT
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5563247
Report Number3005168196-2016-00460
Device Sequence Number494771
Product Code NRY
UDI-Device Identifier00814548016481
UDI-Public00814548016481
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K152541
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/22/2018
Device Catalogue Number5MAXACE064KIT-A
Device Lot NumberF65811
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/18/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/10/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date04/08/2016
Supplement Report FDA Received Date05/13/2016
06/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1